Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 23, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 22, 2002, 6:30 PM EDT for Jackson County, Michigan. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2002, 6:30 PM EDT (22:30 UTC)
- Expired
- Jul 22, 2002, 7:00 PM EDT
- In force
- 30 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Jackson County, MI
The radar
The Detroit radar (KDTX), 95 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 6:40 PM EDT | Thunderstorm Wind 53 E | Clarklake, MI | Numerous eight to ten inch diameter tree limbs were blown down and several fell down on and blocked roads in the Clark Lake area. |
| Jul 22, 6:46 PM EDT | Thunderstorm Wind | Moscow, MI | Emergency management reported large trees down near Moscow. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 1:10 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1894 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
378 WUUS53 KGRR 222230 SVRGRR MIC075-222300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 629 PM EDT MON JUL 22 2002 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN * UNTIL 700 PM EDT * AT 623 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH OF MICHIGAN CENTER...OR ABOUT 3 MILES EAST OF VANDERCOOK LAKE...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MUNITH AROUND 635 PM EDT * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE: CLARK LAKE...GRASS LAKE...HORTON...LEONI...NAPOLEON...NORVELL AND OAK POINT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4212 8460 4199 8442 4224 8405 4240 8426 93 MWH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:22 PM EDT, 4 hours 8 minutes earlier.
Area forecast discussion, Jul 22, 2:22 PM EDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 221 AM EDT MON JUL 22 2002 THE LATEST SFC ANALYSIS SHOWS A COLD FRONT EXTENDING FROM NW LWR SOUTHWEST INTO ERN WI AND NRN IA. A PREFRONTAL TROUGH EXTENDED FROM NORTH CENTRAL LWR SOUTHWEST THRU SRN LAKE MICHIGAN. ABUNDANT MID LVL BKN CLOUDINESS WAS NOTED ALONG THE ENTIRE FRONTAL BOUNDARY WITH A MIX OF CU AND CI COVERING THE CWA. SFC WINDS WERE GENERALLY FROM A WESTERLY DIRECTION WEST OF THE PREFRONTAL TROUGH. AHEAD OF THE TROUGH TEMPS WERE IN THE LOWER 90S AND DWPTS IN THE LOWER 70S WITH CAPES AROUND 3K J/KG AND LIS OF -4 TO -7. CONCERNS WITH THIS PACKAGE MAINLY DEAL WITH CONVECTIVE CHANCES TONIGHT. 12Z SHORT RANGE MODELS WERE IN GOOD AGREEMENT WITH RESPECT TO UPR LVL SOLUTIONS. A BASIC ZONAL FLOW WILL EXTIST ACROSS THE CWA THRU WED NIGHT WITH UPR HIGH PRESSURE OVER BERMUDA AND THE 4 CORNERS REGION. THINK THE BEST CHANCE OF STORMS IS ALONG AND JUST AHEAD OF THE TROUGH THIS EVENING. THE MODELS PROG THIS TROUGH THRU THE CWA EARLY THIS EVENING. AS THIS PASSES, TSRA CHANCES WILL DIMINISH CONSIDERABLY. WILL KEEP LOW CHC POPS GOING TONIGHT AHEAD OF THE ACTUAL FRONT WHICH THE MESOETA PROGS THRU AROUND 09Z. WILL GO WITH AN OVERALL PT CLDY SKY. ON TUESDAY HIGH PRESSURE WILL SLIDE EAST FROM THE NRN PLAINS TO THE NRN LAKES. IN THE ABSENCE OF ANY SHORT WAVES MOVING THRU THE WESTERLIES, THE HIGH AND THE DRY AIR ASSOCIATED WITH IT WILL GENERATE QUITE A BIT OF SUNSHINE AS FCST SOUNDINGS SHOW DRY PROFILES. HUMIDITY WILL BE MUCH LOWER THAN THE PAST SEVERAL DAYS AS DWPTS DROP INTO THE MID 50S. CU ROUTINE SHOWS THE POTENTIAL FOR SCT CU ON TUESDAY AND WEDNESDAY BUT LIMITED AMOUNTS OF MOISTURE SHOULD PRECLUDE ANYTHING MORE. MOS TEMPS LOOK REASONABLE. 93 EXTENDED FORECAST THE CANADIAN MODEL HAS TRENDED TOWARD A STRONGER RETURN FLOW OF MOISTURE ON THURSDAY....SUGGESTING THE POTENTIAL FOR SOME PRECIPITATION. OTHER MODELS INDICATE OTHERWISE. CONSIDERING THE FLOW WILL BE PRIMARILY EAST TO SOUTHEAST...WHICH IS TYPICALLY A DRY FLOW...WILL CONTINUE TO FEATURE A DRY FORECAST FOR THURSDAY. THEN FOR FRIDAY...MODELS ARE IN AGREEMENT IN TRACKING A SHORTWAVE THROUGH THE REGION...BRINGING THE POTENTIAL FOR SOME SHOWERS AND THUNDERSTORMS. AS FOR THE WEEKEND...INITIALLY WITH A RELATIVELY DRIER AIRMASS IN PLACE FOR SATURDAY...NO RAIN IS ANTICIPATED. THE AVN IS DEPICTING A RETURN OF THE HIGH PRECIPITABLE WATER AIR FOR SUNDAY...ON A SOUTHWEST LOW LEVEL FLOW THAT FEATURES SEVERAL WAVES NORTHWARD THROUGH THE MISSISSIPPI VALLEY. WILL MAINTAIN SOME SHOWERS AND THUNDERSTORMS FOR SUNDAY AND EXTEND THEM INTO MONDAY. MJS .GRR...NONE.
In the hours before
Special weather statement, Jul 22, 1:15 PM EDT, 5 hours 15 minutes before
MIZ059-066-067-073-074-222300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
115 PM EDT MON JUL 22 2002
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 700 PM EDT MONDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN SOUTH CENTRAL MICHIGAN
CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
MWHLocal storm report, Jul 22, 5:50 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
550 PM EDT MON JUL 22 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0528 PM PENNFIELD MI WIND DAMAGE
07/22/02 CALHOUN LARGE TREE LIMBS BLOCKING
ROAD REPORTED BY LAW
ENFORCEMENT
BDM MJSLocal storm report, Jul 22, 6:02 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
602 PM EDT MON JUL 22 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM OLIVET MI .88 INCH HAIL
07/22/02 EATON REPORTED BY SPOTTERS
BDM MWHThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:15 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 60 min |
| Jul 22, 5:22 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 23 min |
| Jul 22, 5:41 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 49 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.